Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2018, 11:04 AM MST for Santa Cruz County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 11:04 AM MST (18:04 UTC)
- Expired
- Aug 23, 2018, 12:32 PM MST
- In force
- 88 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779 WGUS55 KTWC 231804 FFWTWC AZC023-232100- /O.NEW.KTWC.FF.W.0025.180823T1804Z-180823T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 1104 AM MST THU AUG 23 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... South central Santa Cruz County in southeastern Arizona... * Until 200 PM MST. * At 1101 AM MST, Heavy rain will cause flash flooding on tech Nogales Wash. Flooding is imminent along the wash, take action now. * Some locations that will experience flooding include... Nogales and Rio Rico. Flood waters are moving down the Nogales Wash. Flood waters will continue to rise over the next hour or two. This includes the following highways... Interstate 19 between mile markers 1 and 11. Route 82 between mile markers 1 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098 $$ Cerniglia
2 follow-up statements
929 WGUS75 KTWC 231824 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 1124 AM MST THU AUG 23 2018 AZC023-232100- /O.CON.KTWC.FF.W.0025.000000T0000Z-180823T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 1124 AM MST THU AUG 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY... At 1120 AM MST, Heavy rains have caused flooding on the Nogales Wash. The wash is currently running around 2 feet above flood stage and continues to rise. Rains continue in the area so the wash will continue to run at or above flood stage into the early afternoon. The flood wave will continue northward toward Rio Rico where it dumps into the Santa Cruz. Some locations that will experience flooding include... Nogales and Rio Rico. Flood waters are moving down the Nogales Wash from Nogales to Rio Rico. This includes the following highways... Interstate 19 between mile markers 1 and 11. Route 82 between mile markers 1 and 3. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098 $$ Cerniglia
816 WGUS75 KTWC 231932 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 1232 PM MST THU AUG 23 2018 AZC023-231936- /O.CAN.KTWC.FF.W.0025.000000T0000Z-180823T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz- 1232 PM MST THU AUG 23 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY IS CANCELLED... The heavy rain over and around the Nogales area has ended and the flood waters have been reported to be receding by local officials. The Nogales Wash gauge has also dropped below flood stage shortly before noon. While flooding is no longer expected to pose a threat to life and property high water will take some time to recede so please continue to heed any remaining road closures. LAT...LON 3147 11101 3147 11094 3133 11088 3133 11098 $$ Cerniglia
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:09 AM MST, 55 minutes earlier.
Area forecast discussion, Aug 23, 10:09 AM MST, 55 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1009 AM MST Thu Aug 23 2018 .SYNOPSIS...Abundant moisture will provide elevated shower and thunderstorm chances into the weekend. Some storms will produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or slightly below normal for late August. && .DISCUSSION...Morning sounding was primed for action with abundant instability, well above average moisture and very little storm steering winds (less than 5 kts). We have upper level divergence over the area providing lift and the result is what is already happening out the window, widespread storm development with locally heavy rains to 4" per hour rainfall rates. Based on that and a glance at the latest CAM solutions being verified by the real weather, I already hoisted a Flash Flood Watch for much of the area into this evening. Not going to be much time for a deep look into the longer range forecast so not expecting big changes there although I will send a quick update out this morning for the first 24 hours. && .AVIATION...Valid through 24/18Z. Scattered to numerous TSRA/SHRA, with an increase this afternoon. MVFR and local IFR conditions in very heavy rain with brief gusts approaching 50 kts with strongest TSRA. Otherwise, cloud decks generally 8k- 15k ft AGL and surface wind variable in direction mainly less than 12 kts into Thursday evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A favorable pattern for thunderstorm development will continue into this weekend. Expect heavy rainfall to occur at times. Terrain driven 20-ft winds persist at less than 15 mph, except gusty and erratic winds near thunderstorms. A gradual drying trend with less daily thunderstorm coverage may occur next week. && .PREV DISCUSSION... /issued 241 AM MST Thu Aug 23 2018/ Deep moisture is in place over Southeast Arizona, with a high pressure center consolidated just east of our area and a favorable southerly flow over the area. Precipitable water values between 1.6 and 1.8 inches are well above the 90th percentile for late August. Add in a mid level impulse immediately south of our area in northern Sonora, and upper level diffluence on the eastern periphery of the upper ridge axis and we have a good recipe for showers and thunderstorms that don't follow a typical diurnal cycle. Plenty of convection around this morning, with a chance of showers and thunderstorms continuing into the evening hours. With this much moisture and relatively modest storm movement, the main focus will continue to be an elevated risk for heavy rainfall and localized flooding issues. We'll continue to maintain enough moisture for a decent chance of showers and thunderstorms into the weekend. A trough pushing through the northern Great Basin may introduce a westerly component to the flow over at least western and northern portions of our area early next week. Probably enough to slow storm development once again, especially if the high responds by temporarily elongating back westward in an east-west oriented axis. If the trough gets deep enough early next week, the ridge might even sink to a blocking position over northern Sonora. That would bring a day or two of zero storm coverage by Wednesday or Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MST this evening for AZZ502>515. && PUBLIC...Cerniglia/Meyer AVIATION....Rasmussen FIRE WEATHER...Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:44 PM MST | Dust Storm Warning | TWC | Pinal | 86 min |
| Aug 22, 10:43 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 12:55 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 3:23 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 23, 9:42 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 10 hr |
| Aug 23, 10:46 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Aug 23, 10:59 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 23, 11:15 AM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 23, 11:28 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 11:40 AM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 11:45 AM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 23, 11:48 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 23, 12:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 12:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Aug 23, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Aug 23, 2:45 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.